[Skip to Content]
[Skip to Content Landing]
Views 372
Citations 0
Off-Center Fold
April 2013

Nodules on the Legs in a Renal Transplant Recipient—Diagnosis

Author Affiliations
 

SECTION EDITOR: MARY S. STONE, MD; ASSISTANT SECTION EDITORS: SOON BAHRAMI, MD; CARRIE ANN R. CUSACK, MD; MOLLY A. HINSHAW, MD; ARNI K. KRISTJANSSON, MD; LORI D. PROK, MD

JAMA Dermatol. 2013;149(4):475-480. doi:10.1001/jamadermatol.2013.2129b

Hematoxylin-eosin–stained sections revealed in the mid- and lower dermis a dense polymorphic inflammatory infiltrate of neutrophils, lymphocytes, plasma cells, and epithelioid cells, associated with necrosis. This pattern suggested an infection (Figure 2). There was no hemorrhage, vascular invasion, or vasculitis. No hair follicle residue could be identified within the infiltrate. Staining with periodic acid–Schiff (Figure 3) and Gomori methenamine silver revealed septate hyphae and spores within the dermal abscesses suggestive of deep fungal infection. Gram staining and bacterial cultures were negative. Fungal cultures of the skin biopsy, skin scraping, and subungual material revealed T rubrum. Polymerase chain reaction (PCR) for T rubrum was not performed. Mycophenolate mofetil treatment was discontinued. Oral therapy with terbinafine, at a dose of 250 mg every other day adapted to the patient's renal function, was introduced. One month after the beginning of the treatment, while skin lesions were improving, the patient suddenly developed meningo-encephalitis and respiratory distress and died secondary to a multiorgan failure. Necropsy revealed disseminated aspergillosis with positive PCR results for Aspergillus fumigatus in all deep-organ samples. Analysis with PCR for A fumigatus was thus secondarily performed in the initial right leg biopsy and showed negative results.

First Page Preview View Large
First page PDF preview
First page PDF preview
×